Can melatonin suplements make thyroid overactive? My recent blood tests have come back positive for too much thyroid hormone.
Have swung between hyperactive behaviour for around 10 years with insomnia lasting months at a time, so recently have taken melatonin supplements which have made sleeping easier.
I am a 27yr old female and have previously been diagnosed with thyroid problems - had a major hyperactive period of around 12 months with dramatic weight loss, insomnia, and a feeling of a lump in throat.
Tests came positive for antibodies but hormones normal. Was refered to a specialist where had scan showing an enlarged multinodular goitre.
The specialist was dismissive of my symptoms and told me that they were probably pysochological. My GP took some blood tests recently as showing hypo symptoms- but they came back positve for too much thyroid hormones.
Now have hyper symptoms again. Very confused. Could the melatonin tablets be the cause of all this?
I don't know anything about this supplement, however if the container does not have precautions, warnings, interactions, etc., against taking with thyroid problems, I would assume it's ok and does cause thyroid issues. Your doctor or pharmacist may have more information about melatonin.
Hyper and Hypo share some of the same symptoms, as well as other health issues. A lot of hypo's have sleep problems too, sleep problems are not exclusive to hyper's.
It is not unusual for hypo's to be hyper in the early stages, especially autoimmune. Some people have both Hypo/Hashi and Hyper/Graves' and experience both symptoms and levels but at different times and through out life. Without knowing your levels with Labs reference range its hard to tell what is going on.
I have found some articles that say there *IS* a link between melatonin and thyroid. Here's one: http://thyroid.about.com/library/news/blmelatonin.htm. Melatonin is a hormone so it may affect all different glands. Do a Google on "melatonin thyroid" and you'll find tons of articles and research.
I'm just curious - have you had an ultrasound of your thyroid? With the "lump in your throat" feeling you may have a nodule. Nodules need to be evaluated by an endocrinologist and can, or may not, affect your thyroid levels.
If you are taking melatonin for sleep you may want to talk to your doctor about an alternative sleep-aid to see if it is the melatonin affecting your thyroid levels.
I wanna ask smtg... I was recently found Tsh of 6.7 w/ truiglycerides straight at 200. 36 yrs. old...
I do have ALL hyper- syndrome i.e insomnia for yrs., borderline high BP (even treated for smtm. w/ Lysinopril?Hctz then found by 24 H BP monitor that BP dropped too low and advised to stop it...), iiirtability, anxiety type of person.
I take Aspirin for 1+ yr. and took some Niacin in order to improve HDL from usual value of 37 (max. ever 42) along w/ some other diet. supplements.
Could long- term use of baby- Aspirin 80 mg cause raise of Tsh..?
How about coq10, does that affect Tsh..? I found that it can as well as soy food that i was recently at.
Quest. is is that poss. that am coming among SMALL no. of Hyper- persons w/ High Tsh. T4 was normal 7.8 (nterval given as 4.5- 12.5).
My TSh in several last yrs. is ranging from 4- 4.5 so WELL abpve 1.5- 2 which indicates some thyroiditis or some level of thyroid toxicity, resistance.
Last thyroid panel exactly 2 yrs. ago was following: Tsh judged as normal @ 4.81 (int. .4- 5.50), thyroglobulin antibodies <20 norm., thyroid peroxidase normal <10, T 4 free 1.2 (int. .8- 1.8), Total t- 4 7.2 (4.5- 12.5) free t4 index (T7) - NOt used anymore by Many Dr's as well as t- 3 Upt. 2.8 (1.4- 3.8), Cortisol AM time 16.7 (4- 22), rheumatoid factor 9< 14, Anti- Nuclear antibodies (Ana)- normal.
I take Mg powder "Natural Calm' 2 tspn.s before bad in water and also occass. diet. supplement occass. at most 1- 2 times a wk. Bevitamel containing melatonin 3 mg, 400 mcg of Folate, 1000 mcg of vit. b 12.
Is Mg okay for my thyroid toxicity i.e to further lower Tsh..? Through other supplementation i get ab. 150 mg of Se, while max. recc.d dose is 200 mcg for lowering Tsh. I might get to it, 200 mcg,
I notice my nails are brittle, break off easily, NO dry skin, or Malaise- fatigue i have so 100% i have NO symtoms of Hypo-...
My mother who lives in area w/ water w/ lots of petrochemicals and is 70 yrs. old got Hypo- 2 yrs. ago. My fam. Dr. here in US Rx-ed here Synthroid after that she saw her Doc back in Eu. who told here she shoudl NEVER being put on it...
After that, instea dof curing, her TSh starting oscillating, going All- over, causing hormonal mayhem and as a result she got HAshimoto.
How long have you been experiencing insomnia? I have had it for 2yrs. and have started taking melatonin for the past year. There hasn't ben any flucuations in my TSH it is still 2. But, I have added an antidepressant and Folic acid which has really improved my sleep. The folic acid reduced the restless leg syndrome to nothing. It is also considered a promoter of the nervous system. Of course my dr. doesn't approve of melantonin because of the inaccurate compostion of supplements and feels they may contain more compounds that are more harmful than helpful. But then again he doesn't have a problem sleeping. It worked for me.
Yes, I have taken about melatonin since 10 years before going to bed, 3 mg dose per day. Two years ago I developed symptomes originating from increased hormones T3 and T4 release by the thyroid gland (now I know). Possibly, the increased concentration of T-lymphocytes attacked the thyriod. Complete Dizziness, heart rythm problems during the night, difficulties in breathing, pain in throat and surrounding lymph nodes, finally swelling of the thyroid and difficulties when swallowing resulted. Furthermore, I developed a strong rheumatoid arthritis in the arms and legs. I reduced the dose of the melatonin to 1 mg, but the thyroid symptomes did not disappear.The arthritus could be treated successfully with green tea (helped within 2 weeks!, EGCG is the main ingreedient in green tea). The doctor diagnozed the thyroid abnormalities, and I stopped melatonin completely. Melatonin might be very beneficial, but it can active the immune system really strongly. Autoimmunity deseases can follow. Take care. Dose melatonin low and for a ver long time.
Yes, I have taken about melatonin since 10 years before going to bed, 3 mg dose per day. Two years ago I developed symptomes originating from increased hormones T3 and T4 release by the thyroid gland (now I know). Possibly, the increased concentration of T-lymphocytes attacked the thyriod. Complete dizziness, heart rythm problems during the night, difficulties in breathing, pain in the throat and surrounding lymph nodes, finally swelling of the thyroid and difficulties when swallowing resulted. Furthermore, I developed a strong rheumatoid arthritis in the arms and legs. I reduced the dose of the melatonin to 1 mg, but the thyroid symptomes did not disappear.The arthritis could be treated successfully with green tea (helped within 2 weeks!, EGCG is the main ingreedient in green tea). The doctor diagnozed the thyroid abnormalities, and I stopped melatonin completely. Melatonin might be very beneficial, but it can activate the immune system really very strongly. Autoimmunity deseases may follow. Take care! Dose melatonin at a low conc. (0.5 mg to 1 mg/per day) and NOT for a very long time (no more than 5 years).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.